Year : 1999 | Volume
: 47 | Issue : 1 | Page : 35--36
Central retinal artery occlusion and oral contraceptives
M.S. Ramaiah Medical Teaching Hospital, Bangalore, India
52,1st Main Road, NGEF Layout, Sanjay Nagar, Bangalore - 560 054
|How to cite this article:|
Mehta C. Central retinal artery occlusion and oral contraceptives.Indian J Ophthalmol 1999;47:35-36
|How to cite this URL:|
Mehta C. Central retinal artery occlusion and oral contraceptives. Indian J Ophthalmol [serial online] 1999 [cited 2023 Jan 29 ];47:35-36
Available from: https://www.ijo.in/text.asp?1999/47/1/35/22805
Central retinal artery occlusion (CRAO) is one of the most dramatic presentations an ophthalmologist encounters because of its rapid onset, profound effect on vision and strong association with life-threatening systemic disease. CRAO occurs mostly in patients above the age of 50, males being twice as frequently affected as females. CRAO commonly occurs due to embolization (from myocardial infarct, sub-acute bacterial endocarditis, calcium emboli, platelets, fibrin, atheromatous plaques, mucormycosis, air, fat, and neoplastic emboli); vasoobliteration as seen in arteritis (systemic lupus erythematosis, polyarteritis nodosa, giant cell arteritis, scleroderma, dermatomyositis, Takayasu's disease, tuberculous, and syphilitic arteritis); or due to pressure from outside the arterial wall, for instance, during increased intraocular pressure (acute congestive glaucoma, retinal detachment surgery), orbital floor fracture, or retrobulbar haemorrhage. Increased blood viscosity may occasionally precipitate vascular occlusion as in childhood leukemia, polycythemia and dysproteinaemias.
Oral contraceptives (OC) have been implicated in causing increased blood coagulation. Ocular problems like migraine, thromboembolism or pseudo-tumors can be the presenting symptoms of the side effects of oral pills. Acute maculo-neuroretinopathy, macular haemorrhage, central retinal vein occlusion, central retinal artery occlusion, and perivasculitis have been reported. Most of these are seen in patients who have been on oral pills for a long time. Reported here is a case of CRAO in a young woman who was on contraceptives for 4 months.
A 19-year-old female presented to us on 7 December 1990, with a history of sudden loss of vision in her left eye of 4 hours duration. Her right eye was normal. The left eye had afferent pupillarv defect and vision was doubtful preception of light. Fundoscopy revealed a picture of CRAO with pale disc, thread-like arterioles, fragmented blood columns in veins, and cloudy retina. A small area, about 2 disc diameters of normal retina with cilioretinal artery supply, was seen just temporal to disc [Figure:1]. She was immediately given a vigorous digital massage, started on IV manitol and lomodex and 0.5 mg of nitroglycerine sublingually. An hour later she could appreciate hand movements and next day vision improved to finger counting at 1 metre.
A detailed history for suggestive cause of occlusion revealed that she had been on oral contraceptives (Mala-D) for 4 months. She had undergone an obstetric examination a week earlier for one and a half months of ammenorrhoea, was advised to stop the pill and report if no withdrawal bleeding occurred.
A thorough systemic examination revealed no abnormality. She was not hypertensive or diabetic. The blood examination showed a normal haemogram with platelet count of 320,000. Bleeding, clotting and prothrombin time was within normal limits; total proteins 6.3 gm/dl, albumin 3.1 gm/dl; the lipid profile and renal function tests were normal. LE-cell and ANA were negative. ECG, chest x-ray and echocardiogram revealed no abnormality. Fundus fluorescein angiography done the next day revealed CRAO occlusion with normal perfusion of retina supplied by the cilioretinal artery [Figure:2].
This 19-year-old female with CRAO revealed no clinical, biochemical or radiological evidence of cardiovascular, metabolic, heamatological, collagen or neoplastic disease. However, the patient had been on oral contraceptives for 4 months. Females on OCs are prone to thromboembolic phenomenon, more common in the venous than in the arterial system. This has been linked to the concentration of the estrogen component in the pill. A dose of 50 μg of ethinyl estradiol seems to be the safe upper limit beyond which the risk increases. New low-dose pills with low concentrations of estrogen reduce the risk.
CRAO resulting from long-term use of OCs have been reported in the literature,, and is more common in the older age group. This 19-year-old patient was on Mala-D, which has a ethinyl estradiol concentration of 0.03 mg, for only 4 months. A case of cilioretinal artery occlusion in a 17-year-old female who was on Orthonovum (noresthindlone 0.05 mg with mestranol) for 8 months has been reported. To the best of the author's knowledge this is the first case of CRAO to be reported involving a young patient on low-dose oral contraceptive for a short duration.
Treatment aims to restore the retinal circulation as quickly as possible by increasing the retinal perfusion and dislodging the embolus. Although retinal tissues cannot survive ischaemia for more than a few hours, complete occlusion is rare. It is therefore reasonable to treat all cases seen within 4-8 hours.
|1||Rush JA. Acute macular neuroretinopathy. Am J Ophthalmol 1977;83:490-94.|
|2||Varga M. Recent experiences on ophthalmologic complications of oral contraceptives. Ann Ophthalmol 1976;8:925-34.|
|3||Satoskar K. Bandarkar's Pharmacology and Pharmacotherapeutics. Xll ed. Bombay. Popular Prakasan Pvt Ltd; 1991. Part II. p 843.|
|4||Stowe GC-3d, Zakov ZN, Albert DM, CRAO associated with oral contraceptives. Am J Ophthalmol 1978;86:798-801.|
|5||Wood Jr. Ocular complications of oral contraceptives. Ophthalmic Semin 1977;2:371-402.|
|6||Perry HD, Mallen EJ. Cilioretinal artery occlusion associated with oral contraceptives. Am J Ophthalmol 1977;84:56-58.|